Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 147, NWS Hastings, NE

May 26, 2016Clay County, Fillmore County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 26, 2016, 2:28 PM CDT for Clay County, Fillmore County, Nebraska. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 2:28 PM CDT (19:28 UTC)
Expired
May 26, 2016, 2:56 PM CDT
In force
28 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Clay County, NE, Fillmore County, NE

The radar

The Grand Island radar (KUEX), 62 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 2:40 PM CDTHAIL 0.55 Se Exeter, NETRAINED SPOTTER REPORTS HEAVY RAIN AND DIME SIZE HAIL.
May 26, 2:40 PM CDTHAIL 0.56 N Milligan, NETRAINED SPOTTER REPORTS HEAVY RAIN AND DIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:53 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WUUS53 KGID 261928
SVRGID
NEC035-059-262015-
/O.NEW.KGID.SV.W.0147.160526T1928Z-160526T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
228 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL NEBRASKA...
  FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 315 PM CDT

* AT 228 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHICKLEY...OR
  26 MILES SOUTH OF YORK...MOVING NORTHEAST AT 20 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  GENEVA AROUND 240 PM CDT. 
  GRAFTON AROUND 250 PM CDT. 
  FAIRMONT AROUND 300 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHEASTERN
NEBRASKA.

LAT...LON 4046 9737 4036 9782 4035 9828 4070 9828
      4070 9737
TIME...MOT...LOC 1928Z 205DEG 20KT 4050 9772 

HAIL...1.75IN
WIND...60MPH
 
$$

HALBLAUB
2 follow-up statements
720 
WWUS53 KGID 261943
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
243 PM CDT THU MAY 26 2016

NEC035-261952-
/O.CAN.KGID.SV.W.0147.000000T0000Z-160526T2015Z/
CLAY NE-
243 PM CDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHEASTERN
NEBRASKA.

LAT...LON 4041 9776 4040 9782 4070 9782 4070 9737
      4052 9737
TIME...MOT...LOC 1942Z 224DEG 27KT 4060 9741 

$$

NEC059-262015-
/O.CON.KGID.SV.W.0147.000000T0000Z-160526T2015Z/
FILLMORE NE-
243 PM CDT THU MAY 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR FILLMORE COUNTY...

AT 242 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EXETER...OR 21
MILES SOUTHEAST OF YORK...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
FILLMORE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHEASTERN
NEBRASKA.

LAT...LON 4041 9776 4040 9782 4070 9782 4070 9737
      4052 9737
TIME...MOT...LOC 1942Z 224DEG 27KT 4060 9741 

HAIL...1.00IN
WIND...60MPH
 
$$

HALBLAUB
520 
WWUS53 KGID 261956
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
256 PM CDT THU MAY 26 2016

NEC059-262006-
/O.CAN.KGID.SV.W.0147.000000T0000Z-160526T2015Z/
FILLMORE NE-
256 PM CDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR FILLMORE COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHEASTERN
NEBRASKA.

LAT...LON 4041 9776 4040 9782 4070 9782 4070 9737
      4052 9737
TIME...MOT...LOC 1954Z 205DEG 20KT 4067 9737 

$$

HALBLAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 12:21 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 26, 12:21 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1221 PM CDT THU MAY 26 2016

.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Thu May 26 2016

Quiet conditions are in place across the CWA early this morning, at
least for now, with mostly clear/partly cloudy skies. Looking at
upper air and satellite data, been little change with the
southwesterly flow across the Plains, with the primary features
being areas of low pressure spinning over eastern Montana and over
the Desert SW. At the surface, the latest round of convection that
pushed through mainly south central Nebraska during the mid/late
evening hours Wednesday didn't exactly make for a clear cut surface
pattern across the region. Light/variable winds are in place, with a
more distinct boundary currently just south of the CWA boundary.

This forecast isn't exactly straightforward, and as a result,
confidence in exactly how things are going to evolve, even starting
early this morning, is on the lower side. While things the past few
hours have been quiet, short term/hi res models have been fairly
persistent showing some kind of additional development occurring in
the next few hours, but have gone back and forth some with
intensity/overall coverage. Looking to be a result of a weak mid
level wave/isentropic lift, depending on if thunderstorms do
develop, it could affect where the better boundaries set up and how
things go this afternoon/tonight. At this point, models suggest that
areas south of I-80 have the best chance at additional precip this
morning, and that it would likely exit the area by late morning,
bringing a temporary lull in action.

The "main show" still looks to be this afternoon into tonight, as
larger scale lift increases with the approaching upper level low now
in the Desert SW. Expected to move into CO by this evening, along
with mid/upper level jet energy nosing in from the southwest,
thunderstorm chances will be ramping up by mid/late afternoon. Focus
aided by surface boundaries, one of the biggest questions today is
where exactly those will be. Concerning for our CWA is that even if
the main boundary is south this morning, it is expected to push back
north /but how far?/ with the deepening surface low moving into E/SErn
KS. Lift will continue to increase into the evening/overnight hours,
as a 40-50 knot S/SWrly LLJ gets going.

Models continue to be in good agreement showing the potential for
more than sufficient instability and deep layer shear for
thunderstorms to become severe, as well as lower level shear with
surface boundaries in the vicinity - aided by the increasing LLJ
late this afternoon/evening. While large hail/damaging winds look to
be the primary hazards, tornadoes certainly cannot be ruled out.

Some of the most specific details will become more clear as the
daytime passes today, and with the entire Hastings CWA having the
threat for severe weather, folks need to stay updated to the latest
forecast information.

.LONG TERM...(Friday through Wednesday)
Issued at 345 AM CDT Thu May 26 2016

The main concern in the mid and long term is continued chances for
precipitation including chances for severe storms. The mesoscale
details each day will impact the next, making the overall forecast
difficult...and more or less broad brushed.

FRIDAY - FRIDAY NIGHT:
The upper low will push into the Central/High Plains with the
surface low moving from east central Colorado south into the
Texas/Oklahoma panhandles. The front will move eastward during the
day/afternoon and the warm moist air in the warm sector will be
plentiful for another chance for strong to severe storms. The best
chances currently look for storms to develop and move east with
the upper disturbance during the late afternoon and evening hours.
CAPE is abundant and shear is adequate for storms. Currently
thinking the convection will move off to the east during the
overnight hours...but a chance for storms could persist overnight.

SATURDAY - SUNDAY:
The region will have the best chance for a lull in activity
Saturday and early Sunday as the upper wave finally moves off to
the northeast and the next wave primed to impact the region is
still off over the southwest. Chances for precip increase during
the afternoon/evening Sunday. Highs will be in the 70s and low
80s.

MONDAY - WEDNESDAY:
The chances for precipitation will continue off and on throughout
this period. The details are messy to determine.  The upper wave
from the southwest will approach by Tuesday and linger over the
Central Plains awaiting the next upper system from the northwest.
Because there is a continued chance for precipitation...each day
will bring with it another chance for flooding. As the ground gets
saturated, more and more rain will become runoff. Flooding
potential will need to be watched in addition to any severe
chances. Highs throughout this period are expected to be in the
70s.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday afternoon)
Issued at 1213 PM CDT Thu May 26 2016

Main issue will be thunderstorm chances starting later this
afternoon and continuing into tonight. Difficult to determine
exact timing as tstms will be scattered across the area. Did lower
ceilings to IFR after 06Z as latest guidance from several models
showing this.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...Billings Wright
AVIATION...Ewald
Hazardous weather outlook, May 26, 1:26 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
126 PM CDT THU MAY 26 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271830-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
126 PM CDT THU MAY 26 2016

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTH CENTRAL KANSAS. TO THE NORTH OF THIS AREA...THERE IS AN
ENHANCED RISK THAT EXTENDS UP TO HOLDREGE...KEARNEY...GRAND
ISLAND...AND YORK. NORTH OF THAT AREA THERE IS A SLIGHT RISK.

TIMING...THE MOST LIKELY TIME WILL BE FROM 3 PM UNTIL 11 PM.
HOWEVER...THERE IS A LOW CHANCE SOME STORMS COULD STILL REMAIN
SEVERE AFTER 11 PM.

IMPACTS...WHILE SEVERE STORMS WILL BE POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA...THE HIGHEST IMPACT THUNDERSTORMS ARE MOST LIKELY
OVER THE MODERATE RISK AREA...WHERE TORNADOES AND EXTREMELY LARGE
HAIL WILL BE POSSIBLE. HAIL COULD BE AT LEAST THE SIZE OF
BASEBALLS. DAMAGING WINDS AND FLASH FLOODING WILL ALSO BE
POSSIBLE. WITHIN THE ENHANCED AND SLIGHT RISK AREAS...LARGE HAIL
WILL BE THE PRIMARY THREAT. DAMAGING WINDS ARE A LESSER THREAT...
BUT COULD ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AT LEAST SMALL CHANCES FOR THUNDERSTORMS EXIST EACH DAY AND NIGHT
THROUGH THIS PERIOD. FRIDAY AFTERNOON INTO FRIDAY NIGHT...AT
LEAST A MARGINAL RISK OF SEVERE STORMS EXISTS ACROSS THE OUTLOOK
AREA.

BEYOND FRIDAY...ADDITIONAL CHANCES FOR SEVERE STORMS CANNOT BE
RULED OUT...BUT IT IS TOO EARLY TO CONFIDENTLY ASSESS THE
POTENTIAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE AREA
SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATER TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB

In the hours before

Local storm report, May 26, 11:20 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1120 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     4 N GIBBON              40.80N 98.84W
05/25/2016  M55 MPH          BUFFALO            NE   MESONET

            DELAYED REPORT FM LAST EVNG.

&&

HALBLAUB
Local storm report, May 26, 2:04 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
204 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             3 S BLUE HILL           40.29N 98.45W
05/26/2016  E1.00 INCH       WEBSTER            NE   NWS EMPLOYEE

            SOME QUARTER SIZE HAIL AT JUNCTION OF HIGHWAY 281 AND
            HIGHWAY 4.

&&

NOAA/NWS/MORITZ
Local storm report, May 26, 2:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
205 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             3 SSW BLUE HILL         40.29N 98.47W
05/26/2016  E1.00 INCH       WEBSTER            NE   TRAINED SPOTTER

&&

REED
Local storm report, May 26, 2:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
216 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             3 S BLUE HILL           40.29N 98.45W
05/26/2016  E1.50 INCH       WEBSTER            NE   NWS EMPLOYEE

0207 PM     HAIL             3 SSE BLUE HILL         40.29N 98.43W
05/26/2016  E1.25 INCH       WEBSTER            NE   TRAINED SPOTTER

&&

REED

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:11 PM CDTSevere Thunderstorm WarningGIDDawson49 min
May 25, 8:36 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper39 min
May 25, 8:55 PM CDTSevere Thunderstorm WarningGIDDawson50 min
May 25, 9:11 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps49 min
May 25, 9:26 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson34 min
May 25, 9:46 PM CDTSpecial Weather StatementGIDKearney29 min
May 25, 10:08 PM CDTSpecial Weather StatementGIDAdams, Hall, Kearney52 min
May 25, 10:18 PM CDTSpecial Weather StatementGIDGreeley, Howard42 min
May 25, 10:18 PM CDTSevere Thunderstorm WarningGIDAdams, Kearney, Webster27 min
May 25, 10:43 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Fillmore, Nuckolls, Thayer, Webster47 min
May 25, 10:45 PM CDTSpecial Weather StatementGIDHamilton, Merrick, Nance, Polk, York45 min
May 25, 11:24 PM CDTSpecial Weather StatementGIDFillmore, Hamilton, Merrick, Nance, Polk, York51 min
May 26, 1:36 PM CDTSevere Thunderstorm WarningGIDWebster39 min
May 26, 1:46 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Nuckolls, Thayer44 min
May 26, 2:08 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Webster31 min
May 26, 2:21 PM CDTSevere Thunderstorm WarningGIDNuckolls24 min
May 26, 3:43 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer33 min
May 26, 4:30 PM CDTSevere Thunderstorm WarningGIDThayer12 min
May 26, 4:33 PM CDTSevere Thunderstorm WarningGIDWebster42 min
May 26, 4:50 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Fillmore, Franklin, Hamilton, Nuckolls and 3 more40 min
May 26, 4:57 PM CDTFlash Flood WarningGIDClay, Fillmore6 hr
May 26, 5:12 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan48 min
May 26, 5:45 PM CDTSevere Thunderstorm WarningGIDHarlan22 min
May 26, 5:51 PM CDTSevere Thunderstorm WarningGIDKearney, Phelps39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.